Minnesota, 2013

Hail in Minnesota, August 21, 2013

August 21, 2013 · NWS FGF · 1 event in 1 county or zone

A thunderstorm dropped some small hail near Bemidji, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm dropped some small hail near Bemidji, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 10:42 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 10:42 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1142 PM CDT TUE AUG 20 2013

.UPDATE...
ISSUED AT 1142 PM CDT TUE AUG 20 2013

GENERALLY HAVE TSTMS MOVING INTO THE CENTRAL RED RIVER VALLEY
BETWEEN KGFK AND KFAR RIGHT NOW. THE TREND SEEMS TO BE WEAKENING
AS THEY MOVE EAST AND DO NOT EXPECT ANY SEVERE WEATHER WITH THESE
STORMS. IF CURRENT TRENDS CONTINUE THEY SHOULD CONTINUE EAST AND
AFFECT AREAS BETWEEN KTVF AND KDTL AND EVENTUALLY KBJI. CURRENT
FORECAST IN GOOD SHAPE WITH ONLY A FEW MINOR MODIFICATIONS MADE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 337 PM CDT TUE AUG 20 2013

ANY TSTM CHANCES LATER TONIGHT WITH FRONT IS THE MAIN QUESTION.
SFC LOW LOCATED NEAR BOTTINEAU ND WITH COLD FRONT (MORE OF A WIND
SHIFT) TO NEAR MINOT TO JUST WEST OF BISMARCK. MAIN COOLER AIR IS
NOW ENTERING FAR NW ND. SFC LOW WILL MOVE EAST THIS EVE WITH WIND
SHIFT LINE MOVING EAST INTO THE RED RIVER VALLEY TO NR A HCO-GFK-
JMS LINE AROUND 03Z THEN EXITING THE FCST AREA AROUND 12Z.
ATMOSPHERE IS STRONGLY CAPPED AND DONT SEE ANY REASON FOR IT TO
BREAK AS THE MAIN FORCING AT 500 MB IS WELL NORTH OF THE BORDER
AND DRIER AIR HAS MIXED IN WITH A SOUTH-SOUTHWEST WIND INTO ERN
ND. COORD WITH WFO BIS DONT SEE ANY PRECIP WITH WIND SHIFT AS IT
MOVES EAST AND SOUTHEAST TONIGHT...UNTIL PERHAPS LATE TONIGHT AS
MODELS DO INDICATE A SHORT WAVE THAT IS NOW IN ERN WYOMING THAT IS
PROGGED TO MOVE EAST INTO ERN SD BY 12Z. ALL MODELS TO SOME DEGREE
INDICATE SOME SCATTERED PRECIP WITH THIS FEATURE MAINLY ON THE
NORTH SIDE OF THE FRONT WHERE PER GFS MODEL CAP IS GONE IN THE
COOLER AIRMASS.

HIGH PRESSURE AND A DRIER AND BIT COOLER AIRMASS WILL MOVE IN
BEHIND THE FRONT FOR WED-WED NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 337 PM CDT TUE AUG 20 2013

HIGH PRESSURE OVER AREA ON THURSDAY WITH DRY WEATHER AND LIGHT
WINDS...THEN HIGH WILL SHIFT EAST ON FRIDAY WITH TEMPS WARMING A
BIT MORE BACK TO THE MID OR UPPER 80S.

FRIDAY NIGHT THROUGH TUESDAY...SYNOPTIC PATTERN IS DOMINATED BY A
LARGE 500 HPA RIDGE ACROSS THE NATION/S MIDSECTION. TIMING AND
PLACEMENT OF INDIVIDUAL RIDGE RIDERS BETWEEN MODELS IS POOR.
HOWEVER...RUN-TO-RUN CONTINUITY FROM THE DRIER GFS IS BETTER THAN
THAT OF THE WETTER ECMWF. NOT ENOUGH CONFIDENCE TO THROW OUT THE
ECMWF SOLUTION...ESPECIALLY GIVEN SOME SUPPORT FROM THE GEM...BUT
THIS TRANSLATES TO MULTIPLE PERIODS OF CHANCE POPS AS SHOWN BY ALL
BLEND. THINK THERE WILL BE MORE DRY THAN WET PERIODS GIVEN RECENT
MODEL PERFORMANCE WITH THE BEST AGREEMENT FOR PRECIPITATION BETWEEN
THE ECMWF/GFS ON SATURDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE
WITH DAYTIME HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1142 PM CDT TUE AUG 20 2013

STORMS SHOULD CLEAR KGFK PRIOR TO TAF VALID TIME OF 06Z AND MAYBE
EVEN AT KTVF. NOT SURE IF THE STORMS WILL AFFECT KFAR OR KBJI SO
WILL HAVE TO CONTINUE TO MONITOR AND ADJUST IF NEED BE. NORTH
WINDS SHOULD PICK UP A LITTLE WED MORNING BUT SHOULD DIE OFF
QUICKLY BY LATE AFTERNOON/EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...RIDDLE
LONG TERM...RIDDLE/ROGERS
AVIATION...GODON
Hazardous weather outlook, Aug 20, 5:49 AM CST, 20 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT TUE AUG 20 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
649 AM CDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWING THROUGH THE REGION LATE THIS AFTERNOON AND
TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING AHEAD OF THE FRONT. IF ANY STORMS DO DEVELOP A FEW
COULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 12:52 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
152 AM CDT WED AUG 21 2013

MNZ016-017-023-024-210800-
HUBBARD MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-
152 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEARWATER...SOUTHEASTERN
BELTRAMI AND NORTHERN HUBBARD COUNTIES UNTIL 300 AM CDT...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 5 MILES SOUTHEAST OF BAGLEY...OR 21 MILES WEST OF
BEMIDJI...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
LEONARD AROUND 200 AM CDT.
SOLWAY...PINEWOOD AND BECIDA AROUND 205 AM CDT.
DEBS AROUND 210 AM CDT.
WILTON AROUND 215 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4740 9442 4740 9466 4734 9467 4733 9535
      4769 9544 4785 9443 4750 9440
TIME...MOT...LOC 0653Z 261DEG 37KT 4747 9530

JR

The radar

The Fargo/Grand Forks radar (KMVX), 196 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beltrami

When
August 21, 2:20 AM CST
Where
Beltrami County, 5.83 mi ESE of Lavinia
Measured
0.75 in hail
Reported by
Public
Coordinates
47.480, -94.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466895.